Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 100, NWS Norman, OK

April 23, 2021Archer County, Baylor County, Wichita County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2021, 6:08 PM CDT for Archer County, Baylor County, Wichita County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2021, 6:08 PM CDT (23:08 UTC)
Expired
Apr 23, 2021, 7:00 PM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Archer County, TX, Baylor County, TX, Wichita County, TX

The radar

The Altus AFB radar (KFDR), 70 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 6:15 PM CDTHAIL 1.251 Ne Seymour, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 12:37 PM CDTSevere Thunderstorm WatchSPC7 hr
Apr 23, 3:14 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

636 
WUUS54 KOUN 232308
SVROUN
TXC009-023-485-240000-
/O.NEW.KOUN.SV.W.0100.210423T2308Z-210424T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
608 PM CDT Fri Apr 23 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Archer County in northern Texas...
  Southwestern Wichita County in northern Texas...
  Central Baylor County in northern Texas...

* Until 700 PM CDT.

* At 608 PM CDT, a severe thunderstorm was located 4 miles northwest
  of Seymour, moving east at 30 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Seymour, Red Springs, Lake Kemp, Mabelle, Lake Diversion, Dundee
  and Lake Kickapoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3370 9943 3384 9902 3383 9895 3386 9895
      3388 9889 3362 9880 3353 9941
TIME...MOT...LOC 2308Z 253DEG 25KT 3364 9931 

HAIL...2.00IN
WIND...60MPH
 
$$

Ware
1 follow-up statement
484 
WWUS54 KOUN 232344
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
644 PM CDT Fri Apr 23 2021

TXC009-023-485-240000-
/O.CON.KOUN.SV.W.0100.000000T0000Z-210424T0000Z/
Archer TX-Wichita TX-Baylor TX-
644 PM CDT Fri Apr 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN ARCHER...SOUTHWESTERN WICHITA AND NORTHEASTERN
BAYLOR COUNTIES...

At 643 PM CDT, a severe thunderstorm was located 6 miles southwest of
Lake Diversion, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dundee, Mabelle, Lake Kickapoo, Lake Diversion and eastern Lake Kemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3378 9919 3384 9902 3383 9895 3386 9895
      3388 9889 3362 9880 3358 9911
TIME...MOT...LOC 2343Z 253DEG 25KT 3371 9902 

HAIL...1.00IN
WIND...60MPH
 
$$

Ware

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:01 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 23, 2:01 PM CDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
201 PM CDT Fri Apr 23 2021

...New SHORT TERM, LONG TERM...

.UPDATE...
Issued at 1032 AM CDT Fri Apr 23 2021

The upper trough is currently tracking across CO/NM and the
surface low continues to develop over the TX panhandle. Low-
level moisture will continue to advect into our area through
this evening. Latest mesoanalysis data shows steep lapse rates in
place and increasing MUCAPE indicates destabilization is
underway over western/southern Oklahoma and north TX. Increased
POPs for 18Z Friday through 06Z Saturday, as CAMS suggest
widespread convection across portions of western north Texas and
southern Oklahoma around mid- day. Some of these storms may be
strong to severe.

The surface low is prog'd to track southeast along the Red River
and strong to severe thunderstorms are likely to develop over
southwest Oklahoma by early evening. CAMS suggest storms will grow
upscale along the front with perhaps a bowing segment as it moves
through south-central Oklahoma later this evening. Very large
hail, damaging winds, and an isolated tornado are possible.

Thompson

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 159 PM CDT Fri Apr 23 2021

The upper trough is currently tracking across CO/NM and the
surface low continues to develop over the TX panhandle. Low-
level moisture will continue to advect into our area through
this evening. Latest mesoanalysis data shows steep lapse rates in
place and increasing MUCAPE indicates destabilization is
underway over western/southern Oklahoma and north TX. Increased
POPs for 18Z Friday through 06Z Saturday, as CAMS suggest
widespread convection across portions of western north Texas and
southern Oklahoma around mid- day. Some of these storms may be
strong to severe.

The surface low is prog'd to track southeast along the Red River
and strong to severe thunderstorms are likely to develop over
southwest Oklahoma by early evening. CAMS suggest storms will grow
upscale along the front with perhaps a bowing segment as it moves
through south-central Oklahoma later this evening. Very large
hail, damaging winds, and an isolated tornado are possible.

Thompson

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 159 PM CDT Fri Apr 23 2021

Gusty winds Saturday morning behind the front will decrease through
the day as the surface ridge quickly builds over the area. The
airmass behind the front will not offer much change in temperatures,
as highs reach near 70 to the mid 70s across southwest OK by
Saturday afternoon. As the surface high slides eastward and upper
ridging builds overhead temperatures will warm further Sunday. Lee
cyclogenesis east of the Rockies will tighten the pressure gradient
over the area during the day, which will lead to a period of gusty
south winds, especially across western OK. This will increase fire
weather concerns on Sunday across extreme western portions of the
area to the west of a dryline, with similar conditions possible
Monday and Tuesday (depending on dryline positioning this may end up
confined to the TX/OK panhandles).

A deep trough approaches by Tuesday, with models continuing to
disagree on timing and amplitude of the trough. Moisture return no
longer looks to be a question as models advertise now agree on a
deeper, slower trough with more meridional flow. There are still so
me timing differences, however, with the GFS faster and further east
with the dryline on Tuesday (central OK) and the ECM slower and
further west (western OK or the TX panhandle). Given such a deep
trough the slower solution seems more likely (and appears to be the
trend in the models the last few days). The slowing of the trough
may linger the severe risk into Wednesday for at least eastern
portions of the area and may also increase the risk for flooding
concerns. Bottom line, the ingredients still appear favorable for
severe weather in our area Tuesday (and perhaps Wednesday as well),
but details still remain unclear on exactly where and when the
greatest threat will occur.

The front should clear the area by Wednesday night, but the upper
trough will linger overhead through the end of the week. This should
keep temperatures cooler than average to end the week with dry
conditions.

Ware

&&

.AVIATION...
(18Z TAFS)
Issued at 1148 AM CDT Fri Apr 23 2021

IFR/MVFR conditions are expected to continue through the overnight
hours. Latest radar shows scattered thunderstorms developing over
south-central Oklahoma. Thunderstorms are anticipated to develop
over western north Texas within the next hour or two, with severe
storm threat increasing through the afternoon and evening hours
for most TAF sites. Large hail and damaging wind gusts up to 80
mph are possible this afternoon into tonight.

&&

.UPPER AIR...
Issued at 557 AM CDT Fri Apr 23 2021

Upper air flights are planned for 12Z this morning, 18Z this
afternoon, and 00Z this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  52  69  48 /  70  90  10   0
Hobart OK         72  49  72  47 /  60  90   0   0
Wichita Falls TX  75  53  73  49 /  70  70   0   0
Gage OK           68  43  71  48 /  30  40   0   0
Ponca City OK     64  51  69  46 /  90 100  10   0
Durant OK         69  55  73  49 /  90  90  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....08
AVIATION...01
Hazardous weather outlook, Apr 23, 2:30 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
230 PM CDT Fri Apr 23 2021

OKZ004>048-050>052-TXZ083>090-241930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
230 PM CDT Fri Apr 23 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Severe thunderstorms are expected this afternoon and evening
across Oklahoma and northern Texas. Severe thunderstorms this
afternoon and evening across western north Texas and southwestern
OK may contain hail up to the size of baseballs, damaging wind
gusts around 70 mph, and an isolated tornado are possible.

During the evening hours, thunderstorms are expected to become
more numerous across central and south central Oklahoma. These
storms will mainly pose a risk of large hail and damaging winds.
As storms move east of Interstate 35 this evening, the hail threat
is expected to decrease some, but damaging winds will still be a
concern.

Heavy rainfall and localized flooding are also a concern,
especially across central and southern OK as several rounds of
storms are expected this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Severe thunderstorms will be possible next Tuesday across most of
the region.

.Fire Weather...
Elevated to Near Critical fire weather conditions are possible
across western Oklahoma and western north Texas Sunday through
Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 23, 5:42 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             7 N TRUSCOTT            33.85N 99.80W
04/23/2021  E2.75 INCH       FOARD              TX   TRAINED SPOTTER

            SPOTTER NETWORK

&&

JT
Local storm report, Apr 23, 5:45 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             4 WNW MEDICINE MOUND    34.21N 99.66W
04/23/2021  E0.25 INCH       HARDEMAN           TX   TRAINED SPOTTER

&&

JT
Local storm report, Apr 23, 5:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TORNADO          11 S QUANAH             34.13N 99.73W
04/23/2021                   HARDEMAN           TX   TRAINED SPOTTER

            ONGOING AS OF 2247UTC, PER PHONE REPORT

&&

JT
Local storm report, Apr 23, 5:57 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             9 N GILLILAND           33.86N 99.66W
04/23/2021  E3.50 INCH       FOARD              TX   PUBLIC

            TWITTER REPORT WITH PICTURE. LOCATION ESTIMATED BASED ON
            RADAR.

&&

JT
Special weather statement, Apr 23, 5:59 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
559 PM CDT Fri Apr 23 2021

OKZ006-007-011-012-232330-
Major OK-Garfield OK-Alfalfa OK-Grant OK-
559 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR eastern Major...northwestern
Garfield...southeastern Alfalfa and southwestern Grant Counties Until
630 PM CDT...

AT 556 PM CDT, a strong thunderstorm was located near Carrier, moving
northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Enid, Lahoma, Kremlin, Goltry, Nash, Hillsdale, Carrier and North
Enid.

LAT...LON 3634 9806 3644 9821 3669 9805 3654 9772
TIME...MOT...LOC 2256Z 220DEG 31KT 3645 9806

JP
Local storm report, Apr 23, 6:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TORNADO          5 NNE MARGARET          34.12N 99.65W
04/23/2021                   HARDEMAN           TX   TRAINED SPOTTER

&&

JT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 1:58 PM CDTSpecial Weather StatementOUNClay47 min
Apr 23, 4:44 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman46 min
Apr 23, 4:52 PM CDTSpecial Weather StatementOUNFoard38 min
Apr 23, 5:17 PM CDTSevere Thunderstorm WarningOUNFoard, Knox43 min
Apr 23, 5:23 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox52 min
Apr 23, 5:28 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman47 min
Apr 23, 5:40 PM CDTTornado WarningOUNFoard, Hardeman39 min
Apr 23, 5:52 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Wilbarger38 min
Apr 23, 5:59 PM CDTTornado Warning Tornado observedOUNFoard, Hardeman, Wilbarger46 min
Apr 23, 6:18 PM CDTTornado Warning Tornado observedConsiderable damage threatOUNFoard, Hardeman, Wilbarger42 min
Apr 23, 6:43 PM CDTTornado Warning Tornado observedOUNWilbarger32 min
Apr 23, 6:57 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita19 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.